Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 441, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 11, 2023, 3:59 PM MDT for Chaves County, De Baca County, Lincoln County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2023, 3:59 PM MDT (21:59 UTC)
- Expired
- Sep 11, 2023, 4:30 PM MDT
- In force
- 31 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chaves County, NM, De Baca County, NM, Lincoln County, NM
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 2:52 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:01 PM MDT, 58 minutes earlier.
Area forecast discussion, Sep 11, 3:01 PM MDT, 58 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 301 PM MDT Mon Sep 11 2023 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 253 PM MDT Mon Sep 11 2023 A backdoor cold front will combine with remnant moisture from what was Hurricane Jova in the eastern Pacific to produce numerous showers and storms through mid week. There is even a threat for severe storms across the east central and southeast plains this afternoon and evening. The increase in moisture and storm activity will bring a flash flood threat as well, but mainly on and near area burn scars. Temperatures will be below to well below normal through mid week as a result of cloud cover and rain cooling. Temperatures will trend up closer to normal and rain chances will trend down across western New Mexico from late week through the weekend, but eastern areas will be influenced by another backdoor front keeping temperatures below normal there. && .SHORT TERM... (This evening through Tuesday night) Issued at 253 PM MDT Mon Sep 11 2023 Satellite imagery at 2pm showed the backdoor cold front moving quickly south and west across eastern NM from near KLVS to KTCC. Lift along the front and an approaching 55-65kt upper level speed max is allowing storms to increase over eastern NM. Mostly sunny skies and better heating across the southeast plains will allow storms to strengthen thru late this afternoon where CIN is already eroding in an environment with MLCAPE near 1000 J/kg and bulk shear values greater than 40kt. SPC has posted Severe Tstorm Watch #682. Farther west, isolated to scattered showers and storms are moving quickly east/southeast along the I-40 corridor toward the RGV. This activity will also increase in coverage while settling into the RGV and central mt chain thru the evening as the cold front approaches from the east. The cold front will move into the RGV with strong gap winds for the east side of the ABQ metro and a Wind Advisory has been issued for tonight. Widespread showers and isolated storms are expected to continue across central and western NM past sunrise on Tuesday. Meanwhile, thick low clouds will be draped across eastern NM with patchy fog possible near the central mt chain and CO border. Conditions will be stable across eastern NM Tuesday which will limit storm coverage and some areas may just see some drizzly precip with a few rain showers. A second batch of showers and storms may then develop over western NM Tuesday afternoon where greater instability is expected beneath a 60-70kt upper level speed max approaching from AZ. Confidence has deteriorated considerably with regard to how these storms will move eastward into the more stable airmass in the wake of the backdoor cold front. PoPs trended downward Tuesday night but many areas still show likely rain showers with embedded storms. The period from 18Z Tuesday to 12Z Wednesday may see the greatest change to PoPs and QPF. Temps thru the period will be below normal for the first time since late spring and early summer. && .LONG TERM... (Wednesday through Sunday) Issued at 253 PM MDT Mon Sep 11 2023 PWATs will remain well above normal on Wednesday and warming temperatures (relative to Tuesday) will help to generate more instability resulting in an increase in lightning activity and some deeper convection by mid/late afternoon, with some heavy downpours. The main threat for flash flooding on Wednesday will be on area burn scars, but the latest NAM and GFS are generous with the qpf across the southern tier of forecast zones. The warming trend will continue into Thursday, with a continued increase in lightning activity given a little more instability. Despite the warming, temperatures will remain below normal both Wed/Thu due mostly to cloud cover and rain cooling. An upper level trough will move southeast from the Great Basin to the southern Rockies Thursday night into Friday, which will spread some drier westerlies across NM and bring PWATs down closer to normal for mid September. Expect a decrease in daily rounds of storms Fri/Sat, except for across eastern portions of the area where another backdoor front will get into the mix and boost moisture and forcing. An upper level ridge will begin building over the Desert SW and Great Basin late in the weekend, bringing temperatures back closer to normal across western NM while eastern NM remains below normal behind the backdoor front. && .AVIATION... (18Z TAFS) Issued at 1143 AM MDT Mon Sep 11 2023 Significant impacts are in store the next 24 hrs as the coverage of showers, storms, low stratus, and gap winds increase over the region. A backdoor cold front surging southwest across eastern NM will focus SHRA/TS over the east-central and southeast plains this afternoon and evening. A few storms may become severe with large hail, damaging winds, and heavy rainfall. This front will surge west into the RGV by 01Z and bring strong gap winds with gusts of 30 to 40 kt thru 10Z. An Airport Weather Warning is likely for KABQ. Meanwhile, SHRA/TS will continue moving east/southeast across northern and western NM today. Widespread IFR low stratus is then likely to develop over eastern NM tonight. The frontal boundary draped along the RGV will keep SHRA/TS going all night with periods of MVFR possible. The active weather will continue thru Tuesday. && .FIRE WEATHER... Issued at 253 PM MDT Mon Sep 11 2023 A wetter and cooler weather pattern will impact the entire region thru Wednesday. The probability for widespread rainfall amounts in excess of 0.50" is high with some areas picking up 1 to 2" around the higher terrain. Drier air is expected to shift into western NM Thursday thru Saturday while the northern mts and eastern NM stay active. The main fire weather concerns will be focused on burn scar flooding thru this period. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 58 73 54 78 / 50 60 40 40 Dulce........................... 48 66 46 73 / 70 80 50 60 Cuba............................ 50 64 48 71 / 70 90 50 70 Gallup.......................... 53 73 49 74 / 50 60 50 50 El Morro........................ 52 68 47 71 / 70 70 60 70 Grants.......................... 54 70 48 74 / 70 80 60 70 Quemado......................... 54 70 50 72 / 60 80 60 70 Magdalena....................... 55 69 53 72 / 70 90 60 70 Datil........................... 53 67 50 70 / 70 80 60 70 Reserve......................... 55 74 52 75 / 60 90 40 70 Glenwood........................ 61 79 58 80 / 50 60 40 70 Chama........................... 44 60 42 67 / 60 90 60 70 Los Alamos...................... 52 62 51 70 / 70 90 60 70 Pecos........................... 49 61 50 70 / 70 90 60 70 Cerro/Questa.................... 41 62 39 68 / 70 70 60 70 Red River....................... 39 57 38 61 / 80 80 60 70 Angel Fire...................... 39 59 38 64 / 80 70 60 70 Taos............................ 47 64 46 71 / 60 80 60 50 Mora............................ 45 59 45 68 / 90 90 60 70 Espanola........................ 54 68 53 76 / 70 90 60 50 Santa Fe........................ 52 63 52 70 / 80 80 60 60 Santa Fe Airport................ 53 66 52 74 / 70 80 50 50 Albuquerque Foothills........... 56 70 56 76 / 70 90 60 50 Albuquerque Heights............. 58 72 57 77 / 70 90 60 50 Albuquerque Valley.............. 57 73 58 79 / 70 90 60 50 Albuquerque West Mesa........... 59 71 58 78 / 70 80 60 60 Belen........................... 58 75 58 79 / 60 80 60 60 Bernalillo...................... 58 72 57 79 / 70 90 60 50 Bosque Farms.................... 57 73 57 79 / 60 90 60 60 Corrales........................ 58 72 57 79 / 70 90 60 50 Los Lunas....................... 58 74 58 79 / 60 80 60 60 Placitas........................ 56 69 55 76 / 70 90 60 50 Rio Rancho...................... 58 71 57 78 / 70 90 60 60 Socorro......................... 59 75 58 79 / 60 80 60 70 Sandia Park/Cedar Crest......... 52 63 52 69 / 70 90 60 60 Tijeras......................... 53 68 53 73 / 70 90 60 60 Edgewood........................ 52 66 50 73 / 70 90 60 70 Moriarty/Estancia............... 51 66 49 74 / 70 90 60 60 Clines Corners.................. 48 62 50 71 / 70 90 60 60 Mountainair..................... 52 68 52 72 / 90 90 70 70 Gran Quivira.................... 53 68 52 71 / 70 80 70 70 Carrizozo....................... 59 74 56 74 / 60 80 70 70 Ruidoso......................... 51 65 52 68 / 70 90 60 70 Capulin......................... 45 62 49 69 / 30 50 40 60 Raton........................... 47 65 49 72 / 40 60 40 60 Springer........................ 49 66 50 75 / 60 60 50 60 Las Vegas....................... 48 61 49 72 / 70 80 50 60 Clayton......................... 50 66 54 71 / 20 30 30 50 Roy............................. 50 62 52 72 / 50 60 50 70 Conchas......................... 55 68 57 79 / 40 60 50 60 Santa Rosa...................... 55 64 56 77 / 50 80 50 60 Tucumcari....................... 54 68 57 77 / 30 50 40 60 Clovis.......................... 56 66 57 74 / 60 70 60 60 Portales........................ 57 67 58 76 / 70 70 70 60 Fort Sumner..................... 57 68 58 78 / 60 70 50 60 Roswell......................... 62 74 62 82 / 70 70 60 50 Picacho......................... 56 68 56 77 / 60 80 60 70 Elk............................. 53 68 53 76 / 60 80 60 70 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 7 PM this evening to 4 AM MDT Tuesday for NMZ219. Flood Watch until midnight MDT tonight for NMZ211-214-215. && SHORT TERM...42 LONG TERM....11 AVIATION...42
In the hours before
Special weather statement, Sep 11, 2:22 PM MDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Albuquerque NM 222 PM MDT Mon Sep 11 2023 NMZ232>234-112045- Eastern San Miguel County-Guadalupe County-Quay County- 222 PM MDT Mon Sep 11 2023 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAN MIGUEL...WEST CENTRAL QUAY AND NORTHEASTERN GUADALUPE COUNTIES THROUGH 245 PM MDT... At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Conchas, or 21 miles west of Tucumcari, moving southeast at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Montoya. This includes the following highways... Interstate 40 between Mile Markers 309 and 327. State Road 104 between Mile Markers 81 and 85. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3525 10424 3536 10407 3507 10372 3490 10398 TIME...MOT...LOC 2021Z 321DEG 28KT 3525 10410 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Shoemake
Special weather statement, Sep 11, 2:51 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
251 PM MDT Mon Sep 11 2023
NMZ223-233-237-239-112115-
Eastern Lincoln County-Central Highlands-Guadalupe County-De Baca
County-
251 PM MDT Mon Sep 11 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...WEST
CENTRAL DE BACA...SOUTHWESTERN GUADALUPE AND EASTERN TORRANCE
COUNTIES THROUGH 315 PM MDT...
At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vaughn, moving southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vaughn.
This includes the following highways...
Highway 285 between Mile Markers 180 and 204.
Highway 60 between Mile Markers 262 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3451 10538 3467 10529 3452 10474 3427 10487
TIME...MOT...LOC 2050Z 293DEG 37KT 3457 10526
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
ShoemakeThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 6:08 PM MDT | Special Weather Statement | ABQ | Quay | 37 min |
| Sep 10, 7:16 PM MDT | Special Weather Statement | ABQ | Quay | 29 min |
| Sep 11, 2:27 AM MDT | Flood Watch | ABQ | Colfax, Los Alamos, Mora, Rio Arriba, Sandoval, San Miguel and 2 more | 22 hr |
| Sep 11, 2:01 PM MDT | Wind Advisory | ABQ | Bernalillo, Cibola, Sandoval, Torrance, Valencia | 13 hr |
| Sep 11, 2:22 PM MDT | Special Weather Statement | ABQ | Quay | 23 min |
| Sep 11, 2:51 PM MDT | Special Weather Statement | ABQ | Guadalupe | 24 min |
| Sep 11, 3:00 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Guadalupe, Lincoln | 60 min |
| Sep 11, 4:09 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 36 min |
| Sep 11, 4:15 PM MDT | Special Weather Statement | ABQ | Los Alamos | 30 min |
| Sep 11, 4:21 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Sep 11, 4:34 PM MDT | Special Weather Statement | ABQ | Chaves | 26 min |
| Sep 11, 4:43 PM MDT | Special Weather Statement | ABQ | Lincoln | 32 min |
| Sep 11, 4:44 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Sep 11, 4:48 PM MDT | Special Weather Statement | ABQ | Santa Fe | 27 min |
| Sep 11, 5:00 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 45 min |
| Sep 11, 5:12 PM MDT | Special Weather Statement | ABQ | 33 min | |
| Sep 11, 5:14 PM MDT | Special Weather Statement | ABQ | Santa Fe | 31 min |
| Sep 11, 5:24 PM MDT | Special Weather Statement | ABQ | Chaves | 36 min |
| Sep 11, 5:44 PM MDT | Special Weather Statement | ABQ | Chaves | 31 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.